Heavy Rain, Shasta
- When
- February 5, 5:00 PM PST to February 6, 5:00 PM PST
- Where
- Shasta County, 3.33 mi NW of Sims
- Reported by
- Trained Spotter
- Coordinates
- 41.080, -122.380
Storm total about 5 inches February 5th through 6th.
A storm system brought heavy rain across the areas, with local flooding. A brief period of strong winds were reported, gusting to 50 to 80 miles an hour over the mountains of eastern Shasta and Plumas counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A storm system brought heavy rain across the areas, with local flooding. A brief period of strong winds were reported, gusting to 50 to 80 miles an hour over the mountains of eastern Shasta and Plumas counties. These winds brought down trees, causing damage to homes, vehicles, and creating power outages. In Plumas county, approximately 67 buildings suffered wind damage; State Strike Teams of Hand Crews were tasked to assist in emergency debris/tree removal. Three schools and six public buildings were damaged as well. Major tree damage was reported in western Lassen County into Lassen National Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 5, 3:32 PM PST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 332 PM PST Thu Feb 5 2015 .Synopsis... Two waves of significant precipitation, heavy at times, will move through the area into early next week. The first later today into Saturday and the second Sunday into Monday. Breezy to gusty winds are expected especially tonight through Saturday. Drier conditions are expected for the middle to end of next week. && .Discussion... Much discussed atmospheric river now moving closer to the region with leading edge of precip invading northwest portions of the state as large low pressure system advances. Little south/eastward advancement in precip shield so far today and suspect this will be the case into the evening. Latest hires guidance suggest precip will slowly shift southeast overnight into Friday as first two in series of shortwaves drops SE in flow. Precip progged to reach the I-80 corridor and central Sierra by Friday afternoon. Little change made to going forecast through Saturday with expected amounts and impacts remaining fairly close to previous forecast. Amounts from first wave will generally range from 1 to 4 inches in the valley and 4 to 8 inches in higher elevations. IVT transport, PWATs near 1.5 inch and model precip rates suggest prolonged period of moderate to heavy rainfall across northwest portions of area where flood watch remains in effect thru late Friday. Localized flooding is possible with rapid rises on area creeks and streams. A few points on main stem Upper Sacramento forecasted to reach flood stage over the weekend. A few thunderstorms can't be ruled out across Delta and southwestern portions of the valley but don't expect anything to be widespread. Snow levels will remain high with a few inches of accumulation near pass levels before snow levels rise to above 7000 feet into the weekend. Significant accumulations are possible at these highest elevations. The other noteworthy impact will be the winds associated with this first wave. Winds will begin to pick up overnight and peak during the day Friday as sfc gradient btwn SAC and MFR increases to around 10-12 mb. 925 mb winds push 45-55 kts across western portions of the valley but it remains to see how much of that will be mixed down to the surface. Have continued wind advisory with gusts generally up to 45 mph in the valley and 60+ in the mountains. Gradient relaxes a bit Saturday into Sunday but breezy, albeit lighter, winds will linger. As noted by midnight shift, break in precip will be less pronounced than forecast yesterday. Models depicting precip lingering longer on Saturday as front moves east with second wave speeding up a bit. This would continue at least light showers Saturday night into early Sunday ahead of next round. Next wave then moves onshore Sunday into Monday with another round of beneficial precip. CEO && .Extended Discussion (Monday through Thursday) Post-cold frontal showers will linger over Norcal on Mon as storm #2 (could be considered #3 if one considers #2 as the weak short wave (or "ripple") along the Nrn CA/SWrn ORE coast by 00z Sun and depicted a little better by the GFS than ECMWF or GEM. This storm is initially forecast as a closed low off the coast and along 40N on Sun and is progged to move NEwd into the Pac NW as an open wave. A chance of thunderstorms is possible mainly in the Nrn half of the Sac Vly...and into the Siernev foothills where the GFS progs negative LIs and several hundred J/KG of CAPE in that area. Progged 5H temps suggest the minus 24 degree isotherm will sag as far Swd as the I-80 corridor in the afternoon which by rule-of- thumb is an approximation/delineation for low-topped storms in Norcal especially if there are any significant breaks/local heating to increase instability in the valley. Showers are expected to linger into Mon Nite. Storm #2 (or #3) is progged to drop SEwd from the Pac NW into the Great Basin on Tue...and then across Baja late Wed/Thu. The general synoptic pattern forecast by the models is in better agreement than yesterday and leading to reamplification of the ridge along the W Coast and a return to dry wx. By the end of the week...a Rex Block pattern may redevelop along the W Coast...with the Rex portion of the block in the vicinity of Baja...much farther S and E than last week. Breezy Nly winds still expected on Tue as the upper low drops Swd over the Great Basin with lighter winds later in the EFP. Max temps will be warming into the 60s possibly into the 70s if the katabatic wind develops resulting in adiabatic warming. JHM && .Aviation... A mixture of VFR/MVFR conditions continue over the Central Valley into this evening. Rain and wind increase significantly overnight and through Fri for TAF sites as main weather system moves inland. Expect a mix of MVFR/IFR during showers. Low Level Jet forecast to increase to 40-50 kts over most of the Sacramento Valley with period of 70 kts winds forecast at 5 kft Fri afternoon over Nrn Sac Valley. LLWS (Low Level Wind Shear) expected with winds veering from SEly at the surface to SWly aloft on Fri. && .STO Watches/Warnings/Advisories... flood watch from 10 pm pst this evening through late friday night burney basin / eastern shasta county...central sacramento valley...clear lake/southern lake county...mountains southwestern shasta county to northern lake county...northeast foothills/sacramento valley...northern sacramento valley... shasta lake area / northern shasta county...western plumas county/lassen park. wind advisory from 2 am friday to 7 am pst saturday burney basin / eastern shasta county...mountains southwestern shasta county to northern lake county...northeast foothills/sacramento valley...northern sacramento valley...shasta lake area / northern shasta county...western plumas county/lassen park. wind advisory from 10 am friday to 7 am pst saturday central sacramento valley...northern san joaquin valley...southern sacramento valley...west slope northern sierra nevada. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 232 PM PST THU FEB 5 2015 CAZ013>019-063-064-066>069-061315- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY- BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- CLEAR LAKE/SOUTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE- WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- 232 PM PST THU FEB 5 2015 ...WET STORM SYSTEM TO IMPACT THE AREA THIS EVENING THROUGH MONDAY... A TROPICAL MOISTURE PLUME OVER THE PACIFIC IS MOVING ONSHORE TODAY INTO NORTHERN CALIFORNIA AND IS EXPECTED TO BRING TWO WAVES OF WET WEATHER TO THE REGION: THIS EVENING INTO SATURDAY AND SUNDAY INTO MONDAY. SNOW LEVELS WILL START AND REMAIN HIGH...GENERALLY ABOVE 7000 FEET BUT SOME STRONGER CONVECTION ON FRIDAY COULD BRING SNOW LEVELS TEMPORARILY DOWN TO PASS LEVELS. PRECIPITATION AMOUNTS IN THE VALLEY THURSDAY THROUGH SATURDAY ARE EXPECTED TO RANGE FROM AROUND AN INCH IN THE NORTHERN SAN JOAQUIN VALLEY TO UP TO 5 INCHES IN THE NORTHERN SACRAMENTO VALLEY. THE MOUNTAINS SURROUNDING THE NORTHERN SACRAMENTO VALLEY ARE LIKELY TO SEE OVER 5 INCHES OF RAINFALL. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF STEADY PRECIPITATION SUNDAY INTO MONDAY. IN ADDITION TO THE PRECIPITATION...BREEZY WINDS ARE EXPECTED WITH THIS SYSTEM ESPECIALLY FRIDAY. WIND GUSTS UP TO 45 MPH ARE POSSIBLE IN THE VALLEY WITH GUSTS IN EXCESS TO 60 MPH IN THE MOUNTAINS. IMPACTS: * URBAN AND SMALL STREAM FLOODING * MAIN STEM RIVER FLOODING ON PORTIONS OF UPPER SACRAMENTO RIVER * POTENTIAL FOR DEBRIS FLOWS NEAR WILDFIRE BURN SCARS * LOCALIZED POWER OUTAGES AND DOWNED TREES DUE TO BREEZY SOUTHERLY WINDS * WINTER ROAD CONDITIONS FRIDAY NEAR PASS LEVELS TIMING AND STRENGTH: * PRECIPITATION EXPECTED THURSDAY THROUGH MONDAY...CONTINUING OVER NORTHWEST CALIFORNIA THIS EVENING AND SPREADING SOUTHWARD OF I-80 BY FRIDAY AFTERNOON. RAINFALL AMOUNTS FOR MOST OF THE VALLEY EXPECTED TO MEASURE 1-5 INCHES WITH 5-10 INCHES EXPECTED ACROSS FOOTHILLS AND MOUNTAINS FROM THURSDAY THROUGH MONDAY. * STRONGEST WINDS EXPECTED ON FRIDAY WITH GUSTS UP TO 45 MPH IN THE VALLEY AND IN EXCESS OF 60 MPH IN THE MOUNTAINS. * SNOW LEVELS GENERALLY ABOVE 7000 FT THROUGH THE WEEKEND BUT LOCALLY LOWER TO NEAR PASS LEVELS ON FRIDAY. SIGNIFICANT ACCUMULATIONS POSSIBLE AT HIGHER ELEVATIONS.
The national radar mosaic for the moment the first event began.
6 heavy rain, 2 high wind, 1 strong wind, 1 flood. Local standard time, as filed.
Storm total about 5 inches February 5th through 6th.
Winds gusted to 76 mph at Cashman RAWS at 10 AM PST. Widespread tree damage was reported in Lassen Volcanic National Park, with potentially thousands of trees downed.
Winds gusted to 82 mph at Soldier Mountain RAWS at 10 AM PST. Widespread tree damage was reported in northeastern Shasta County.
There were 1.15 inches of rain measured over 24 hours, with a storm total of 2.70 inches.
There was 7.77 inches of rain measured over 3 days, with a trace of snow.
Weather spotter measured a wind gust of 52 mph at Fall River Mills. Multiple large trees snapped off or uprooted. A few trees fell into homes. A large pine fell across a mobile home in Macarthur.
CHP reported flooding at the intersection of Highway 99 west and Road 48.
There was 3.31 inches of rain measured over a period of 24 hours.
There was 7.87 inches of rain (storm total) which was measured over a period of 3 days.
Very heavy rain fell over 1.5 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559614, 564691, 564690, 559613, 559612, 564699, 559611, 559609, 559610, 559608.